GCA

What are the symptoms of GCA?

Lately I have had this dull headache

Not excruciating painful as such.. Just a dull daily headache across my forehead and top of my head

My thyroid md has altered my med from Tirosint 0.112 mcg to levothyroxine .75 with Cytomel twice a day? I have to wait 6 weeks before I can have labs to check for correct dosage. So I am questioning if this is thyroid related or am I getting a sinus infection or ... Scary thought... Could this be the beginning of GCA?

I have been on a prednisone dosage of 5 mg for a year and a half

Lately, after reading the posts on this invaluable forum, I realize I am undermedicated

My daughter who works for Mayo is making an appointment for a 2nd opinion on the PMR.. Hopefully soon!

my rheumatologist wants me to take methotrexate and has ordered a chest X-ray and MRI on my knees before I see him again to start this med.. Hearing it is not a good med to take!!

I feel he is guessing at my condition and my daughter, who is a nurse, is not happy and wants the 2nd opinion

I have high CRP and Sed rate but have never been given a prednisone dosage over 5 mg

Lately tincreasing the prednisone on my own I am getting relief even in my legs

calves of my legs are painful and knees over the last weeks have been very painful as the rest of my body... Increasing the prednisone has helped

I ordered a book from amazon and it told how PMR does affect the fluid in the joints

So many questions.. Sorry to ask

But thankful for the answers that let me know this is not all in my head ... My family does not understand...

Also, my glucose levels are increasing even on 5 mg of prednisone

I have always been in the 80 range until now

Does this condition eventually go into diabetes? It has already given me the beginning of cataracts

Well on a final note to this "book"...have a blessed healthy happy New Yearand thank you so much for being there

PMR in Kansas USA

5 Replies

oldestnewest
  • What book did you get,if it's Kate Gilbert's mark up pages pin family down make them read, your daughter understands ,lean on her . At the moment you have so much to deal with I bet you feel as if you are hiting a brick wall . You come first

    Never use the word fine when asked how you are never in doctors offices or hospitals it's a four letter word meaning

    F= Fed up or any other F word

    I= Insecure

    N= Neurotic

    E= Emotional

    In my family for many years if this is reply to question come back is always . Is that the whole word or any particular letter

    Hugs across the pond Olive

  • Thank you

    I am also recovering from rotator cuff surgery having a tendon removed etc

    Trying to do the exercises to get the use of arm back with PMR has been interesting 😉

    I am not a quitter and make myself be as active as possible until the pain in my calves and knees laid me low

    This too shall pass.. The book I have is called the PMR patients resource book

    Love your definition of FINE. 😍 Made me laugh as it is so true !!!

  • Hi Marlenea,

    No wonder you have headaches with all the stress you're under!

    It could be GCA, although I found my head pain was like no other I had experienced before. The scalp was very tender to the touch, with pain going up the back of my head and down my face like two bands vertically through my eyes if that makes sense. Also aching teeth, difficult in eating etc. This followed on from bilateral shoulder pain, although worse in left shoulder, which led to diagnosis of frozen shoulder.

    I wonder why you are only on 5 mg, as at least 15 mg is usual starting dose, and much higher for GCA.

    Diabetes can be caused by long term Pred use, but not necessarily. I also developed cataracts.

    Your daughter is right to be concerned that 5mg is not enough to control the inflammation, and wanting a 2nd opinion - and I think you have proved that by increasing your dosage.

    Hopefully you will get some better advice soon, and please come back and let us know how you get on.

  • Thank you

    Appreciate this forum 👍And you 😊

    I did call my rheumatologist this week and he increased the prednisone to 10 mg for one month with instructions to reduce by one mg every two weeks after that

    I have an appointment with him Feb 16 when he has asked me to make a decision of adding plaquenil or methotrexate

    He ordered a chest X-ray I suppose as a prior to putting me on Metho and MRI on my left leg to check for other things

    He denies PMR can cause pain in calves of your legs??

    I have not agreed in past to either drug as I have researched the drugs and they are not good

    Still not pain free after taking the 10 mg for 4 days.. Up at 3 am due to pain

    The pain is in my joints and muscles of my arms, neck, shoulders and back but really bad in calves of my legs ( happened in December with legs)

    All labs for other diseases are neg except CRP and sed rate

    Daughter tried to make an appointment with mayo clinic but need a doctor referral due to their overload of PMR patients

    Will be contacting my primary doctor to get this referral

    He told me I am hard to diagnose due to having Fibromylagia along with PMR

    Anyone out there with both?

    I know there is an answer and feel it will be Mayo clinic where I will get help I need

    Thanks again for being there for all PMR suffers

    Blessings

    Marlenea

  • Just wanted to reiterate everything DL said - 5mg is doing nothing for your PMR, it simply isn't enough and I doubt that methotrexate will make it enough either. If it is PMR methotrexate won't replace the pred, all it can do in PMR is maybe improve the effect of the pred but that is by no means guaranteed. It is pointless taking too little pred - far better to take enough to allow you to exercise and use diabetes meds if absolutely necessary.

    It isn't the PMR that "goes into diabetes" - pred changes the way your body processes carbs and tends to increase your blood sugar level. Cutting carbs as much as you can helps with that, helps with pred-associated weight gain and for many people does help the PMR pain as sugar is an inflammatory food. Up to about 100 is acceptable for your blood sugar - and far more important is the Hba1C level that is an indicator of your average levels over the last 3 months.

    If you have developed cataracts in 18 months at 5mg, then it is far more likely you already had cataracts that you weren't aware of and that the pred has accelerated their formation. I have been on far more than 5mg for over 6 years with no sign of cataracts - they aren't a given. They are easily dealt with and don't come back once they've been replaced with an artificial lens.

    I'm with your daughter all the way - and role on your appointment at the Mayo. There are lots of other things to watch out for with GCA and a dull headache alone isn't typical. Everyone is different though so never say never. Only about 1 in 6 patients with PMR develop GCA later - so look at it the other way round: 5 out of 6 patients DON'T! But visual symptoms of any sort, jaw pain when chewing, feeling really flu-ey and so on should trigger a visit to the doctor. Though I doubt your current rheumy would be much use as he isn't even really managing your PMR!

You may also like...